Minnesota, 2017

Blizzard in Minnesota, December 4, 2017

December 4, 2017 · NWS FGF · 11 events in 11 counties and zones

Surface low pressure began to organize over the Colorado/Wyoming area on the evening of December 3rd. Surface winds over eastern North Dakota and the northwest quarter of Minnesota were from the east, and temperatures and dew points remained fairly mild.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Surface low pressure began to organize over the Colorado/Wyoming area on the evening of December 3rd. Surface winds over eastern North Dakota and the northwest quarter of Minnesota were from the east, and temperatures and dew points remained fairly mild. At midnight, temperatures for most of the area held in the 30s with dew points in the mid to upper 20s. This moist and mild air led to some of the precipitation starting out as rain and/or freezing rain on Monday morning the 4th. The precipitation would eventually change over to snow, with the most falling from Mayville, ND, up towards the Lake of the Woods region of Minnesota. In this area, roughly 6 to 11 inches of snow fell. Roosevelt, Minnesota, reported the 11 inches of snow. North winds picked up by late morning on the 4th and remained gusty until early evening, producing blizzard conditions over portions of eastern North Dakota and blizzard and winter storm conditions over most of the northwest quarter of Minnesota. Peak wind speeds ranged from 45 to 57 mph. The wind speeds started to slowly decrease Monday evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 4, 9:40 AM CST, 20 minutes earlier.

Area forecast discussion, Dec 4, 9:40 AM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
940 AM CST Mon Dec 4 2017

.UPDATE...
Issued at 935 AM CST Mon Dec 4 2017

Areas of early rain and freezing rain are changing to all snow and
would not expect much rain after noontime. Snow here at the Grand
Forks office is accumulating and help generate freezing fog, which
combined with the snowfall is reducing visibilities to one-quarter
mile. The strongest winds will not likely occur until after
18Z...with the strongest winds in the 20Z to 01Z Tuesday
timeframe. Overall headlines look good but real impact in the
morning is snow with the blowing snow and white out conditions not
expected until early to mid afternoon. Some concern in the far
northwest on whether the Devils Lake basin will see blowing snow
this aftn with the light snow amts, but will address any
changeover to a wind advisory (if that is decided) closer to noon
and after precip has stopped.

UPDATE Issued at 712 AM CST Mon Dec 4 2017

Precip has started to enter the western CWA, with -SN at KDVL and
some very light freezing rain reported at Valley City. The recent
CAMs show a bit more QPF with mixed precipitation over the central
and southern RRV than originally expected. Made some adjustments
and increased coverage over the warm layer aloft. Will include a
graphic for rain/freezing rain/mixed precipitation, but will hold
the headlines that we have going for now.

&&

.SHORT TERM...(Today and tonight)
Issued at 407 AM CST Mon Dec 4 2017

Headlines for this winter storm system will be the main headache
for the short term.

Water vapor loop shows the main upper trough with a potent
shortwave over the Central Rockies. Surface low pressure has been
deepening over SD/Neb. There are still slight variations in the
exact track of the surface low, but there has been better
agreement between the models on the overall evolution of this
system as it comes into the Plains today. The surface low will
move from SD/Neb into MN before arriving in northern WI this
evening. This track puts the Red River Vally in the crosshairs for
snow and strong northerly winds. The high resolution models have
a band of snow starting to set up over the Devils Lake basin into
the northern Red River Valley near 15 to 16Z with mid level
frontogenesis band. By early afternoon, a second, stronger
frontogenesis band gets going over the rest of the RRV and into
western MN. Winds will be picking up throughout the day with a
tight gradient and strong cold air advection.

There are some slight shifts in the exact placement of the
heaviest snow band, but with the two frontogenesis bands setting
up think there will be a broad area of 3 to 6 inches with heavier
amounts near Lake of the Woods. Winds will be very strong in the
RRV and the western two tiers of MN, so expanded the blizzard
warning further north and east, including Roseau down to Elbow
Lake. The far eastern counties will see heavier snow amounts and
not as much wind, so kept the winter storm warning there. Devils
Lake Basin will see a brief period of snow but not as much wind,
so went with a winter weather advisory for 16Z to 00Z for that
area for some snow and blowing snow.

Current temperatures across the central and eastern CWA are above
freezing, but road temperatures are right near the freezing mark
in many areas. This, along with model soundings show there will
be a brief period of warm air aloft indicates there could be some
FZRA or sleet as the precip moves into the area. The change over
to snow will be quick however, and think the snow and blowing snow
will be the higher impact so will just have a mention in the
blizzard winter storm warnings.

Snow will begin to taper off fairly quickly this evening over all
but the far northeast, although winds will last a bit longer. Will
keep all but the Devils Lake basin in headlines through 06Z, and
can end earlier if necessary.

.LONG TERM...(Tuesday through Sunday)
Issued at 407 AM CST Mon Dec 4 2017

A few lingering snow showers will be possible during the day on
Tuesday in the Lake of the Woods region as precipitation wraps
around the mature surface low that is expected to be moving into
southern Ontario. Snow accumulations from these showers are expected
to be light, but reach up to one inch in some locations. Strong
northwesterly winds are likely during the day on Tuesday across
eastern North Dakota and the Red River Valley. Winds of 20 mph are
likely with wind gusts up to 30 mph possible. Wind chill values down
to ten below zero will be possible across the region through mid
afternoon.

A weak upper level disturbance embedded in strong northwesterly flow
may progress down from Canada into the Northern Plains late Tuesday
night, bringing a chance for light snow showers across eastern North
Dakota, primarily in the Devils Lake region. However, overall QPF
with these snow showers is very low, so no significant accumulations
are expected.

Colder temperatures are expected through mid week with daytime highs
in the teens and low 20s and overnight lows in the single digits
likely. Northwesterly flow aloft will continue during this period,
allowing for a weak upper level shortwave trough to dive out of
Canada and into the region Thursday afternoon into early Friday
morning. This will bring light snow chances to the area as well as
slightly cooler temperatures for Friday. Temperatures should warm
back up into the upper teens and low 20s by Saturday afternoon.
Temperatures in the mid to upper 20s are expected for Sunday with
another chance of precipitation possible early next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 712 AM CST Mon Dec 4 2017

Conditions will continue to deteriorate as a winter storm system
moves into the area. There will be some light rain and freezing
rain at KGFK and KFAR for a few hours this morning, then a bit
later at KBJI and KTVF. The rain will change over to snow by late
morning to afternoon, with visibilities dropping as winds pick up.
Blizzard conditions will be possible at KGFK, KFAR and KTVF with
visibilities in the very low IFR category. Some lowered
visibilities in falling and blowing snow in KBJI and KDVL as well.
Conditions should begin to improve from west to east. Winds will
come out of the northwest by this afternoon, gusting to around 45
kts at times before coming down a bit this evening.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Blizzard Warning until midnight CST tonight for NDZ030-038-039-
     049-052-053.

     Winter Weather Advisory until 6 PM CST this evening for NDZ006-
     007-014-015-024.

     Blizzard Warning until midnight CST tonight for NDZ008-016-
     026>029-054.

MN...Blizzard Warning until midnight CST tonight for MNZ002-003-022-
     027-029-030-040.

     Winter Storm Warning until midnight CST tonight for MNZ006-009-
     016-017-023-024-028-031-032.

     Blizzard Warning until midnight CST tonight for MNZ001-004-005-
     007-008-013>015.

&&

UPDATE...Speicher
SHORT TERM...JR
LONG TERM...AM
AVIATION...JR
Hazardous weather outlook, Dec 4, 6:24 AM CST, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
624 AM CST Mon Dec 4 2017

MNZ001>005-007-008-013>015-022-027-029-030-040-NDZ008-016-026>030-
038-039-049-052>054-051230-
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Mahnomen-West Becker-Wilkin-
West Otter Tail-Grant-Pembina-Eastern Walsh County-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
624 AM CST Mon Dec 4 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

A band of precipitation will begin to move into the northern Red
River Valley and northwestern Minnesota by mid to late morning,
then a more intense band will develop over the entire Red River
Valley early in the afternoon and push eastward for the rest of
the day. The precipitation could start out as rain/freezing
rain/sleet before changing quickly to all snow. Snow and strong
northerly winds will bring blizzard conditions across much of
eastern North Dakota and far western Minnesota this afternoon, and
a Blizzard Warning is in effect. Expect near zero visibilities in
blowing snow as it falls, in addition to roads becoming icy. Snow
will taper off in the late afternoon and early evening, but winds
will remain strong with blowing snow continuing through midnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Colder through the rest of the week. A chance for snow showers
Tuesday night, mainly in northeastern North Dakota, but amounts
will be minimal.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but snowfall reports are
appreciated.

NDZ006-007-014-015-024-051230-
Towner-Cavalier-Benson-Ramsey-Eddy-
624 AM CST Mon Dec 4 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Precipitation will begin to move into the area this morning, with
a little freezing rain or sleet mixing in at the beginning before
changing to all snow. Snow amounts will be in the 1 to 3 inch
range before tapering off in the early afternoon. Winds will be
increasing and some blowing and drifting snow will be possible for
a period during the late morning and afternoon. A winter weather
advisory is in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Colder through the rest of the week. A chance for snow showers
Tuesday night, mainly in northeastern North Dakota, but amounts
will be minimal.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but snowfall reports are
appreciated.

MNZ006-009-016-017-023-024-028-031-032-051230-
Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami-
South Clearwater-Hubbard-East Becker-East Otter Tail-Wadena-
624 AM CST Mon Dec 4 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Snow will move into the area during the afternoon. Amounts
expected this afternoon into Tuesday morning will range from over
8 inches near Lake of the Woods to the 3 to 5 inch range near the
Mississippi Headwaters. Winds will also pick up and create blowing
and drifting in open areas. A winter storm warning is in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Colder through the rest of the week. A chance for snow showers
Tuesday night, mainly in northeastern North Dakota, but amounts
will be minimal.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but snowfall amounts are
appreciated.

In the hours before

Special weather statement, Dec 4, 7:40 AM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
740 AM CST Mon Dec 4 2017

MNZ001>005-007-008-013>015-022-027-029-030-040-NDZ008-016-027>030-
038-039-049-052-053-041800-
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Mahnomen-West Becker-Wilkin-
West Otter Tail-Grant-Pembina-Eastern Walsh County-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Including the cities of Crookston, East Grand Forks, Ada,
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster,
Roseau, Warroad, Greenbush, Warren, Stephen, Argyle, Newfolden,
Middle River, Grygla, Thief River Falls, Red Lake Falls, Fosston,
Fertile, McIntosh, Erskine, Mahnomen, Naytahwaush, Waubun,
Detroit Lakes, Breckenridge, Fergus Falls, Elbow Lake, Hoffman,
Ashby, Herman, Barrett, Cavalier, Walhalla, Drayton, Pembina,
Neche, St. Thomas, Grafton, Park River, Grand Forks, Cooperstown,
Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City,
Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland,
and Wahpeton
740 AM CST Mon Dec 4 2017

...Freezing Rain and Sleet to Make Road Slick Before Blizzard
Conditions Start...

Precipitation has started to move into eastern North Dakota, with
a mix of rain, freezing rain, and sleet extending from the
northern Red River Valley into the lower Sheyenne and southern Red
River Valley. Even areas currently above freezing will see
temperatures drop throughout the morning, and the mixed
precipitation will bring a coating of ice to many roadways this
morning. The precipitation will change quickly to snow, with
accumulations developing by late morning and continuing into the
afternoon. Winds will increase, starting by late morning east of
the Red River and picking up in western Minnesota shortly after
noon. Blizzard conditions are still expected after our round of
light mixed precipitation.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 blizzard. Local standard time, as filed.

Blizzard, Kittson

When
December 4, 10:00 AM CST to 6:18 PM CST
Where
Kittson forecast zone
Reported by
Mesonet
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Blizzard, Roseau

When
December 4, 10:00 AM CST to 6:18 PM CST
Where
Roseau forecast zone
Reported by
Mesonet
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Blizzard, West Marshall

When
December 4, 10:00 AM CST to 6:18 PM CST
Where
West Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Blizzard, East Marshall

When
December 4, 10:00 AM CST to 7:34 PM CST
Where
East Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Blizzard, West Polk

When
December 4, 10:00 AM CST to 7:34 PM CST
Where
West Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Blizzard, East Polk

When
December 4, 10:00 AM CST to 7:34 PM CST
Where
East Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Blizzard, Pennington

When
December 4, 10:00 AM CST to 7:34 PM CST
Where
Pennington forecast zone
Reported by
Mesonet
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Blizzard, Red Lake

When
December 4, 10:00 AM CST to 7:34 PM CST
Where
Red Lake forecast zone
Reported by
Mesonet
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Blizzard, Norman

When
December 4, 12:00 PM CST to 7:34 PM CST
Where
Norman forecast zone
Reported by
Mesonet
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Blizzard, Mahnomen

When
December 4, 12:00 PM CST to 7:34 PM CST
Where
Mahnomen forecast zone
Reported by
Mesonet
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Blizzard, Clay

When
December 4, 12:00 PM CST to 7:34 PM CST
Where
Clay forecast zone
Reported by
Mesonet
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 725281, 725282, 725283, 725284, 725285, 725286, 725287, 725288, 725289, 725290, 725291.